Alert archive / Kansas / Special Weather Statements in 2017

Special Weather Statement, NWS Wichita, KS

April 13, 2017Butler County, Kansas

NWS Wichita, KS issued this special weather statement at Apr 13, 2017, 7:21 PM CDT for Butler County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 13, 2017, 7:21 PM CDT (00:21 UTC)
Expired
Apr 13, 2017, 8:00 PM CDT
In force
39 min
Issued by
NWS Wichita, KS

County Butler County, KS

The radar

The Wichita radar (KICT), 52 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1818 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

200 
WWUS83 KICT 140021
SPSICT

Special Weather Statement
National Weather Service Wichita KS
721 PM CDT THU APR 13 2017
 
KSZ052-053-068-069-140100-
Butler KS-Harvey KS-Marion KS-Chase KS-
721 PM CDT THU APR 13 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Butler County in south central Kansas...
  Eastern Harvey County in south central Kansas...
  Southern Marion County in central Kansas...
  Southwestern Chase County in east central Kansas...

* Until 800 PM CDT

* At 718 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from
  Whitewater to 10 miles northeast of El Dorado...and moving north at
  30 mph.

wind gusts up to 40 mph and heavy downpours will accompany these 
storms.

* Locations impacted include...
  Peabody, Whitewater, Florence, Goessel, Potwin, Walton, Elbing,
  Burns, Cassoday, Bazaar, Matfield Green, Cedar Point, Newton
  Airport, El Dorado State Park, Wonsevu and El Dorado Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms are not expected to become severe.

&&

LAT...LON 3791 9715 3791 9725 3820 9737 3829 9737
      3827 9652 3785 9664 3785 9715
TIME...MOT...LOC 0020Z 180DEG 26KT 3796 9713 3795 9675 

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Apr 13, 6:38 PM CDT, 43 minutes earlier.

Area forecast discussion, Apr 13, 6:38 PM CDT, 43 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
638 PM CDT Thu Apr 13 2017

.SHORT TERM...(This evening through Sunday night)
Issued at 250 PM CDT Thu Apr 13 2017

A shortwave trough over the southern High Plains this afternoon,
will eject northeastward across the Central Plains tonight into
midday Friday, as additional upper troughing rotates across the
northwestern CONUS. Ascent from this shortwave will combine with 850
moisture transport, resulting in an increased chance of showers with
embedded thunderstorms. Although instability and lapse rates are
limited, precipitable water will be higher than normal resulting in
very localized areas of heavy rainfall potential where any cell
training occurs. A few clusters of showers/storms could linger
Friday morning across eastern Kansas.

An elevated mixed layer is progged to build northeastward across
Kansas Friday afternoon into Friday night, with most of the forecast
area likely remaining dry with convective inhibition. Gusty
southerly winds and warmer than average temperatures will occur
Friday-Friday night, in response to low pressure developing over
northeast Colorado Friday, then tracking northeast into Nebraska
Friday night. It is possible that a wind advisory may be
necessary for central/south-central KS Friday afternoon.

A significant part of the northwest CONUS upper trough is projected
to move eastward across the Northern Plains Saturday into Saturday
night. An attendant cold front is progged to move southeastward into
central Kansas Saturday afternoon, then across the south-central and
southeast Kansas Saturday night, with the front then stalling over
northern Oklahoma on Sunday. Dewpoints around 60F and highs of
75-80F will support MLCAPES of 2000-2500 j/kg during peak
afternoon heating along the frontal corridor, with west-
southwesterly deep-layer shear vectors of 25-35 knots. This will
support a few organized severe storms with large hail and damaging
winds along the front in central/south-central Kansas during the
afternoon and early evening hours. The severe threat should
diminish toward mid-late evening as instability diminishes.
However, several storm clusters are expected to persist along the
front Saturday night in the south, aided by moisture transport
with a veering low-level jet becoming nearly parallel to the front.
Locally heavy rainfall and localized flooding will be possible
with these clusters given PW's near 1.30 inches.

Clusters of elevated convection may develop northward into Kansas
Sunday afternoon into especially Sunday night, as 850 mb moisture
transport develops into and north of the stalled frontal boundary
over far northern Oklahoma.

.LONG TERM...(Monday through Thursday)
Issued at 250 PM CDT Thu Apr 13 2017

A chance of thunderstorms will continue Monday into Monday night,
with the medium range model consensus showing the old front
retreating northward across Kansas as a warm front. Although the
models indicate a shortwave also ejecting eastward out of the
Rockies, they differ greatly on the trajectory that this wave takes
beyond Monday. The medium range model suite continues to suggest an
active flow regime off of the Pacific across much of the CONUS
during the period. Similar to yesterdays runs, notable differences
emerge between the deterministic solutions of the GFS and ECMWF
regarding the track, amplitude, and timing of individual waves
coming eastward out of the mean longwave trough over the west. The
spread amongst the various ensemble members from each model also
increases notably, confirming high forecast uncertainty with the
details of the individual waves and attendant frontal boundaries. A
blend of the GFS/ECMWF ensemble means would make most sense given
the above. With the mean longwave trough in the west and mean
longwave upper ridge over the southeast, a multi-day, persistent
southerly fetch of moisture from the Gulf northward into the
Central/Southern Plains can be expected. This would likely support
the richest dewpoints of the season thus far (mid 60s to around 70)
in the warm sectors of these waves. Warmer than average temperatures
are forecast, with a period or two of strong to severe storms
plausible at some point in the mid-late week time-frame. However,
the exact timing/location of storm potential is highly uncertain
this far out.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 632 PM CDT Thu Apr 13 2017

Aviation concerns will be some scattered storms tonight along
with lower ceilings.

Water vapor imagery shows shortwave lifting over west-central KS
with scattered showers and storms extending from the Red River
into central KS and down into the Flint Hills. The main threat
with these storms looks to be brief heavy rain and gusty winds.
Not looking for severe weather with this activity. Areas along and
west of I-135 should see the bulk of the rain through 05z with
rain lingering longer for southeast KS. Lower ceilings are
expected for areas generally west of I-135 late tonight into Fri
morning with the best chances at IFR levels at KRSL-KGBD-KHUT.
These should clear out by Fri afternoon.

&&

.FIRE WEATHER...
Issued at 250 PM CDT Thu Apr 13 2017

Southerly winds gusting to 35-40 mph will result in very high
grassland fire danger Friday across Central Kansas, from midday into
the afternoon hours, with high fire danger elsewhere. Southerly
winds gusting to 25-30 mph will persist Friday night into Saturday,
resulting in moderate to high grassland fire danger area-wide.

Lesser wind and slightly cooler temperatures on Sunday should keep
fire danger levels suppressed.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    60  76  62  75 /  70  30  10  30
Hutchinson      59  75  62  74 /  70  20  10  40
Newton          59  75  61  74 /  70  30  10  40
ElDorado        60  76  62  75 /  70  40   0  30
Winfield-KWLD   61  77  62  76 /  60  40   0  20
Russell         57  78  61  76 /  70  20  10  20
Great Bend      57  77  60  76 /  70  10  10  30
Salina          60  76  63  75 /  80  30  20  40
McPherson       59  75  62  74 /  70  30  20  40
Coffeyville     61  79  62  79 /  50  40   0  10
Chanute         61  78  62  78 /  60  50   0  10
Iola            60  78  61  77 /  50  50   0  10
Parsons-KPPF    61  78  62  78 /  50  50   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...JMC
LONG TERM...JMC
AVIATION...RBL
FIRE WEATHER...JMC
Hazardous weather outlook, Apr 13, 3:38 PM CDT, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
338 PM CDT Thu Apr 13 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-142045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
338 PM CDT Thu Apr 13 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Showers with embedded thunderstorms will spread northeast across
central and eastern Kansas tonight. Localized pockets of heavy
rainfall are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The grassland fire danger may become very high in central Kansas
Friday afternoon.

Severe storms are possible for Saturday afternoon and early evening
along a southward moving cold front. Large hail and damaging winds
will be the main threats. Locally heavy rainfall and localized
flooding may occur Saturday night in south-central and southeast
Kansas. A few storms could linger early Sunday morning near the
Oklahoma border.

Periodic chances for thunderstorms can be expected from late Sunday
through much of next week, in an unsettled weather pattern. Some of
the storms may be strong to severe, with locally heavy rainfall and
flooding potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Apr 13, 6:22 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Wichita KS
622 PM CDT THU APR 13 2017

KSZ069-093-140015-
Butler KS-Cowley KS-
622 PM CDT THU APR 13 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Butler County in south central Kansas...
  Northwestern Cowley County in south central Kansas...

* Until 715 PM CDT

* At 618 PM CDT...National Weather Service Doppler radar was
  tracking showers and thunderstorms with locally heavy rainfall
  along a line extending from 5 miles east of Mulvane to 5 miles
  west of Atlanta to 7 miles southeast of Winfield...and moving
  north at 30 mph.

* Locations impacted include...
  Winfield, Andover, Augusta, Rose Hill, Douglass, Udall, Leon,
  Burden, Atlanta, Rock, Santa Fe Lake, Augusta Municipal Airport and
  Winfield City Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms are not expected to become severe.

Torrential rainfall is occurring, and may lead to localized
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3774 9715 3775 9659 3712 9679 3726 9704
      3742 9715
TIME...MOT...LOC 2320Z 187DEG 25KT 3748 9714 3742 9687 3719 9687

KLEINSASSER
Special weather statement, Apr 13, 7:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
721 PM CDT THU APR 13 2017

KSZ052-053-068-069-140100-
Butler KS-Harvey KS-Marion KS-Chase KS-
721 PM CDT THU APR 13 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Butler County in south central Kansas...
  Eastern Harvey County in south central Kansas...
  Southern Marion County in central Kansas...
  Southwestern Chase County in east central Kansas...

* Until 800 PM CDT

* At 718 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from
  Whitewater to 10 miles northeast of El Dorado...and moving north at
  30 mph.

wind gusts up to 40 mph and heavy downpours will accompany these
storms.

* Locations impacted include...
  Peabody, Whitewater, Florence, Goessel, Potwin, Walton, Elbing,
  Burns, Cassoday, Bazaar, Matfield Green, Cedar Point, Newton
  Airport, El Dorado State Park, Wonsevu and El Dorado Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms are not expected to become severe.

&&

LAT...LON 3791 9715 3791 9725 3820 9737 3829 9737
      3827 9652 3785 9664 3785 9715
TIME...MOT...LOC 0020Z 180DEG 26KT 3796 9713 3795 9675

KLEINSASSER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 3:40 AM CDTWind AdvisoryICTBarton, Butler, Chase, Cowley, Elk, Ellsworth and 13 more16 hr

Nearby

Special Weather Statements in Kansas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.